By using DiabetesTimes.co.uk, you agree to our terms and use of cookies to enhance your experience.

DPP-4 inhibitors ‘increase’ risk of IBS says study

By Editor
8th April 2018
Pharmaceutical

Dipeptidyl peptidase-4 inhibitors (DPP-4 inhibitors) have been linked to a 75 per cent increase in risk of inflammatory bowel disease compared to other type 2 diabetes drugs, according to a study published in the BMJ.

Researchers from Canada and Germany, who undertook the study, said doctors needed to be aware of the “possible association”.

The findings were based on an analysis of more than 140,000 adults who were beginning type 2 diabetes drugs between 2007 and 2016. The data came from more than 700 general practices, which had contributed data to the United Kingdom Clinical Practice Research Datalink.

People who had been treated with insulin along with those with a history of IBD or a similar condition were not included in the study. Participants were monitored for an average of three and a half years.

Per 100,000 people per year, the number of cases involving people on DPP-4 inhibitor stood at 53.4, compared to 34.5 for those on other therapies.

The paper stated: “Compared with use of other antidiabetic drugs, use of dipeptidyl peptidase-4 inhibitors was associated with a 75 per cent increase in risk of inflammatory bowel disease.”

The risk rose with the length of use, which peaked after three to four years, the study found.

The researchers added: “Physicians should be made aware of this possible association and perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk, that is, those with a family history of disease or with known autoimmune conditions’.”

To access the study, click here.

Comments (0)

Register an account or login to comment